Which nonneuroleptic medications may cause tardive dyskinesia (TD)?

Updated: Oct 17, 2018
  • Author: James Robert Brasic, MD, MPH; Chief Editor: Selim R Benbadis, MD  more...
  • Print
Answer

Answer

A number of nonneuroleptic compounds are associated with dyskinesias that usually resolve with dose reduction or discontinuance (see Table 3 below).

Table 3. Nonneuroleptic Medications Linked to Dyskinesias (Open Table in a new window)

Category

Agents

Anticholinergics

Benzhexol

Biperiden

Ethopropazine

Orphenadrine

Procyclidine

Antidepressants

MAOIs: phenelzine

SSRIs: fluoxetine, sertraline

Trazodone

TCAs: amitriptyline, amitriptyline-perphenazine, amoxapine, doxepin, imipramine

Antiemetics

Metoclopramide

Prochlorperazine

Antiepileptic drugs

Carbamazepine

Ethosuximide

Phenobarbital

Phenytoin

Antihistamines

Various

Antihistaminic decongestants

Combinations of antihistamines and sympathomimetics

Antimalarials

Chloroquine

Antiparkinson agents

Bromocriptine

Carbidopa-levodopa

Levodopa

Anxiolytics

Alprazolam

Biogenic amines

Dopamine

Mood stabilizers

Lithium

Oral contraceptives

Estrogens

Stimulants

Amphetamine

Methylphenidate

Caffeine

MAOI = monoamine oxidase inhibitor; SSRI = selective serotonin reuptake inhibitor; TCA = tricyclic antidepressant.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!